A toric variety $X$ over $k$ is a variety which contains an algebraic torus ($T= \mathbb{G}_k^s$) as a dense open subset such that the action of the torus on itself extends to the whole of $X$. Slogan: Essentially toric varieties are just fattened tori with an action.

Let $X$ be an algebraic variety which contains a dense open subvariety $U$ and there is an algebraic group $G$ acting on $X$. Are there sufficient conditions when the natural action of $G$ on $U$ extends to the whole $X$?

The main cases in the scope of my interest are projective varieties (or weakened to 'proper'). Which role plays the base field $k$ in this extension problem.

Let me also remind that an action by an algebraic group or more general a group scheme $G$ on a algebraic variety $S$ is a morphism $f: G \times S \to S$ which respects group multiplication morphism $m: G \times G \to G$. Formally this assumption is equivalent to these two laws.

Note that's a copy of identical question I asked in MSE a week ago without getting an answer.

  • 5
    $\begingroup$ Think about any G-variety $X$. Take an affine G-invariant open subset $U\subset X$ (which you can do if $G$ is reductive, for instance). Blow-up a smooth point in the complement of $U$ which is not G-invariant, then $G$ won't lift to the blow-up. This says that the answer to your question is almost always no. I doubt that the condition must be imposed on the action of $G$ on $U$, but rather on the ample divisor defining the embedding of $X$ and its restriction to $U$. $\endgroup$ Jan 25 at 3:57
  • $\begingroup$ The main case I can think of is when $X$ is determined by applying some kind of functor to $U$. If $X$ happens to be the Proj of the section ring of some ample $G$-invariant line bundle on $U$, for example. $\endgroup$
    – Will Sawin
    Jan 26 at 23:45

The theory of toric embeddings has been generalized to arbitrary homogeneous spaces in the celebrated paper

Luna, D.; Vust, Th. Plongements d'espaces homogènes. (French) [Embeddings of homogeneous spaces] Comment. Math. Helv. 58 (1983), no. 2, 186–245.

Its scope are connected algebraic groups over algebraically closed fields of characteristic zero. Moreover, $U$ is assumed to be a homogeneous variety but that's not really essential.

Of their many reults, one might be of interest for you. Since $U$ is a $G$-variety the Lie algebra $\mathfrak g$ will act by means of vector fields on $U$. If I remember correctly, the following should be true:

Let $G$ be a connected algebraic group (over $\mathbb C$) acting on an irreducible $G$-variety $U$ und let $U\hookrightarrow X$ an open embedding into an irreducible variety $X$. Assume that the $\mathfrak g$-action on $U$ extends to one oon $X$. Then there is open embedding $X\hookrightarrow \overline X$ such that the $G$-action on $U$ extends to a $G$-action on $\overline X$.

Note that if $X$ is complete then $\overline X=X$.

  • $\begingroup$ So just to be clear in your last paragraph, if we take $X = U$, then the action on $U$ extends to some $\overline U$ where $\overline U$ is complete -- is that correct? $\endgroup$ Jan 25 at 17:14
  • $\begingroup$ The last paragraph says that if the $\mathfrak g$-action extends to a completion $X$ of $U$ then the $G$-action extends, as well. So no, one cannot immediately construct equivariant completions. That's a separate theorem of Sumihiro. $\endgroup$ Jan 26 at 19:22

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.